Texas, 2024

Winter Storm and Winter Weather in Texas, February 11, 2024

February 11, 2024 · NWS LUB · 19 events in 19 counties and zones

A powerful storm system digging through the four corners provided widespread precipitation across the southern High Plains on the tenth and 11th. Initially, spotty light rain affected the region on the morning of the tenth and early afternoon as a disturbance ahead of the primary storm system emerged over the region.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful storm system digging through the four corners provided widespread precipitation across the southern High Plains on the tenth and 11th. Initially, spotty light rain affected the region on the morning of the tenth and early afternoon as a disturbance ahead of the primary storm system emerged over the region. A good portion of the South Plains did see sunshine and mild temperatures during the afternoon, but that quickly changed that night as colder air moved in behind a backdoor cold front. Immediately in advance of the colder air, a broken line of non-severe thunderstorms formed over the southern Rolling Plains but quickly shifted off to the east. Behind the cold front temperatures dipped into the lower 30s and upper 20s during the early morning hours of the 11th just as precipitation expanded in coverage and intensity. The rain changed to snow from northwest to southeast across the South Plains and Rolling Plains as the colder air moved in. The exception was across the far southern Rolling Plains, around Stonewall and Kent Counties, where temperatures remained mild enough to keep the precipitation a cold rain. The snow, heavy at times, continued through much of the day for the South Plains, southern Texas Panhandle, and northern and central Rolling Plains, before finally diminishing from west to east in the evening as the upper level system shifted off into Oklahoma and North Texas. The heaviest snow was concentrated across the northern South Plains and south-central Texas Panhandle where totals in excess of six inches were common.

Snowfall reports from NWS cooperative weather observers are listed below:

12.0 inches at Plainview (Hale County),|11.0 inches at Olton (Lamb County),|10.0 inches at Vigo Park (Swisher County),|10.0 inches at Turkey (Hall County),|9.4 inches at Abernathy (Hale County),|8.7 inches at Floydada (Floyd County),|8.5 inches at Hart (Castro County),|7.5 inches at Flomot 2E (Motley County),|7.0 inches at Dimmitt (Castro County),|6.0 inches at Littlefield 5SE (Lamb County),|6.0 inches at Silverton (Briscoe County),|6.0 inches at Roaring Springs (Motley County),|5.7 inches at Shallowater (Lubbock County),|5.7 inches at Reese 4E (Lubbock County),|5.5 inches at Ropesville 6NNW (Hockley County),|5.0 inches at Tulia (Swisher County),|5.0 inches at Muleshoe Wildlife Refuge (Bailey County),|5.0 inches at Matador (Motley County),|5.0 inches at Northfield (Motley County),|5.0 inches at Paducah 10S (Cottle County),|5.0 inches at Floydada 9SE (Floyd County),|4.5 inches at Muleshoe (Bailey County),|4.0 inches at Childress (Childress County),|4.0 inches at Tell 3S (Childress County),|4.0 inches at Woodrow 3W (Lubbock County),|3.6 inches at Lubbock Preston Smith International Airport (Lubbock County),|3.3 inches at Morton (Cochran County),|3.2 inches at Levelland (Hockley County),|3.1 inches at Dumont (King County),|3.0 inches at Paducah 7E (Cottle County),|3.0 inches at Friona (Parmer County),|2.5 inches at Kirkland 1W (Childress County),|2.5 inches at Dodson 5S (Childress County),|2.3 inches at Childress 7NW (Childress County),|2.0 inches at Slaton (Lubbock County),|2.0 inches at Crosbyton (Crosby County),|2.0 inches at Memphis (Hall County),|1.8 inches at Southland (Garza County),|1.5 inches at Brownfield (Terry County), and|1.0 inch at Tahoka (Lynn County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 10:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 10, 10:50 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1050 PM CST Sat Feb 10 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 221 PM CST Sat Feb 10 2024

The forecast this afternoon is generally on track from the previous
shift regarding the winter storm that will move across the forecast
area tonight and Sunday. The 12Z model suite has begun to show a
good clustering of solutions that takes the center of the 500 mb low
from along the New Mexico-Arizona state line near Gallup at 00Z this
evening to the southeastern corner of New Mexico at 12Z Sunday and
then across the northern Permian Basin through the day Sunday. This
track will continue to favor the development of widespread
precipitation as early as this evening across western zones then
spreading to the east and northeast as the night progresses. Progged
sounding profiles continue to favor rain initially until the axis of
the upper low approaches and low levels cool to the low to mid 30s
which is likely to occur near midnight northwest, near sunrise
Lubbock area and post-sunrise hours eastern zones. Key to snowfall
totals then will be the development of a band of heavy snow to the
north of the low in an area associated with mid level warm, moist
advection, deformation of the mid/upper flow, the development of a
TROWAL (trough of warm air aloft), and the cold conveyor belt, i.e.,
all the ingredients included in a classic winter low. The main
concern regarding snow totals for this system is that it is
relatively warm. In this case this means that surface temperatures
are expected to range from about 30 to 35 degrees for the duration
of the snowfall with the warmer temperatures more likely across
eastern and southern sections of the expected precipitation field.
This would mean some degree of melting will be expected, but snow of
heavy enough a rate will overcome this problem. As such, much of the
QPF has been converted to snowfall with snow ratios still expected
to support warning criteria (4 inches or more) across the watch
area. The highest confidence comes across the northern two rows of
counties west of the Caprock escarpment with lessening confidence
east due to surface temperatures and south toward the Morton to
Lubbock corridor due to surface temperatures, but also an expected
sharp cutoff which is ultimately determined by the track of the low
itself. So, the final determination is that there is enough
confidence at this time to upgrade the entire watch area to a Winter
Storm Warning.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 221 PM CST Sat Feb 10 2024

The upper low will be pushing to our east by late tomorrow evening
and will result in precip pushing off to our east. Clouds will also
clear from west to east tomorrow night. This will allow temps to
drop at least into the mid teens to upper 20s across the FA. Monday
morning lows will also be dependent on what areas have snow still on
the ground as areas with snow may see lower temps. The weather
pattern through the rest of the week will be relatively quiet. Upper
flow will become more zonal with surface winds remaining mostly out
of the south to southwest allowing daily highs to average in the
60s. A weak passive front is currently progged to push into the
region late Thursday which could cool Friday's temps by 5-10 degrees
F. Models do hint at a broad upper trough bringing moisture into the
region by late Friday and could result in some precip across the
region heading into the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Sat Feb 10 2024

Flying conditions will rapidly deteriorate throughout the night
with IFR/LIFR CIGs and VSBYs expected at KCDS, KLBB, and KPVW, as
a winter storm affects the region. Rain will transition into a
wintry mix during the early morning hours with all snow expected
to develop near sunrise. Heavy snow is expected to affect KPVW
with potentially significant snowfall and whiteout conditions at
the terminal. BLO MINS will occur at KCDS and KPVW late tomorrow
morning and afternoon. BLO MINS for Localizer BC RWY 35 approach
at KLBB will be possible late tomorrow morning and afternoon.

Northerly winds increasing to near 20 kt with gusts to 30 kt will
also result in BLSN at all terminals during the late morning and
afternoon hours Sunday, with significant cross winds on RWY 8/26
at KLBB expected. Rapid improvements will occur towards the end of
the TAF period at KCDS, KLBB, and KPVW, with a return to VFR
after dark as winds begin to diminish out of the northwest.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST Sunday night for
TXZ021>038.

&&

SHORT TERM...07
LONG TERM....51
AVIATION...09
Hazardous weather outlook, Feb 10, 2:45 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
245 PM CST Sat Feb 10 2024

TXZ021>044-112045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
245 PM CST Sat Feb 10 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Rain will begin to spread across our area tonight with a rain-snow
mix beginning around midnight over the far southwest Texas Panhandle,
shifting south into the central South Plains by early Sunday
morning. The gradual change over to all snow across the southwest
Texas Panhandle into central portions of the South Plains through the
overnight hours should result in light accumulations up to one or
two inches at most by sunrise Sunday morning.

A Winter Storm Warning is now in effect for the far southern Texas
Panhandle into the northern and central South and Rolling Plains from
midnight tonight through midnight Sunday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain will continue to transition to snow from northwest to southeast
through the day on Sunday. A large gradient in snowfall is expected
across the area with snowfall ranging from a trace to upwards of 10
inches by Sunday evening. The heaviest snowfall is expected across
the far southern Texas Panhandle into the northern and central South
and Rolling Plains where a Winter Storm Warning is effect.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 6 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
February 11, 3:00 AM CST to 5:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Bailey

When
February 11, 3:00 AM CST to 6:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 11, 3:00 AM CST to 7:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
February 11, 3:00 AM CST to 8:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Hockley

When
February 11, 4:00 AM CST to 8:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Storm, Lamb

When
February 11, 4:00 AM CST to 7:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Castro

When
February 11, 4:00 AM CST to 7:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
February 11, 4:00 AM CST to 10:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
February 11, 5:00 AM CST to 9:00 PM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Storm, Hale

When
February 11, 5:00 AM CST to 8:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Storm, Swisher

When
February 11, 5:00 AM CST to 7:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
February 11, 5:00 AM CST to 9:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
February 11, 5:00 AM CST to 8:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
February 11, 5:00 AM CST to 8:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 11, 6:00 AM CST to 11:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
February 11, 6:00 AM CST to 10:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Cottle

When
February 11, 6:00 AM CST to 11:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Storm, Childress

When
February 11, 6:00 AM CST to 10:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, King

When
February 11, 6:00 AM CST to 11:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153461, 1153462, 1153463, 1153464, 1153465, 1153466, 1153467, 1153468, 1153469, 1153470, 1153471, 1153473, 1153474, 1153475, 1153472, 1153476, 1153477, 1153478, 1153479.